Mississippi, 2012

Damaging Wind in Mississippi, July 6, 2012

July 6, 2012 · NWS LIX · 1 event in 1 county or zone

Impulses rotating around an upper ridge over Georgia aided in the development of scattered to numerous thunderstorms over southeast Louisiana, southern Mississippi and Lake Pontchartrain. One report of severe weather was received in southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Impulses rotating around an upper ridge over Georgia aided in the development of scattered to numerous thunderstorms over southeast Louisiana, southern Mississippi and Lake Pontchartrain. One report of severe weather was received in southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 6, 12:09 PM CST, 56 minutes earlier.

Area forecast discussion, Jul 6, 12:09 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
109 PM CDT FRI JUL 6 2012

.AVIATION...
...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL AWAY FROM SHRA/TSRA. ANVIL BLOWOFF
FROM MORNING OVER FLORIDA HAS HAMPERED DEVELOPMENT OVER
MISSISSIPPI COAST EARLY AFTERNOON. HOWEVER...ALL TAF SITES WILL BE
AFFECTED BY STORMS FROM 19Z FRIDAY THROUGH 04Z SATURDAY.
CONVECTION WILL FINALLY DISSIPATE BY MIDNIGHT WITH VFR CONDITIONS
FROM 06Z SAT THROUGH 17Z SAT.

&&

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 6, 10:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI JUL 6 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-071230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON    AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. WHILE
ORGANIZED SEVERE WEATHER IS NOT EXPECTED. A FEW OF THE STORMS
COULD BECOME STRONG TO SEVERE...MAINLY DURING THE AFTERNOON AND
EVENING. THE BIGGEST THREATS WILL BE STRONG AND DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY SATURDAY THROUGH
THURSDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A
FEW ISOLATED STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.

FOR MORE INFORMATION...VISIT OUR WEBSITE. YOU CAN ALSO FOLLOW OUR
OFFICE ON FACEBOOK BY SEARCHING FOR NATIONAL WEATHER SERVICE NEW
ORLEANS OR ON TWITTER BY SEARCHING FOR NWS NEW ORLEANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 6, 11:35 AM CST, 1 hour 30 minutes before
LAZ037-050-071-072-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT FRI JUL 6 2012

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH...
LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF GREENSBURG...OR ABOUT 5 MILES
SOUTHWEST OF TANGIPAHOA...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROSELAND...
AMITE...TICKFAW...MONTPELIER AND INDEPENDENCE

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 6, 12:01 PM CST, 1 hour 4 minutes before
LAZ037-071-061900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT FRI JUL 6 2012

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING ST.
HELENA PARISH...NORTHERN TANGIPAHOA PARISH...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTHEAST OF GREENSBURG...OR
ABOUT 4 MILES WEST OF TANGIPAHOA. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...EASLEYVILLE AND GREENSBURG

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 6, 1:05 PM CST
Where
Hancock County, 2.75 mi NE of Gainesville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
30.378, -89.597

A couple of trees were reported blown down at Stennis Space Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383444.